Sunday, August 5, 2007

5 S's

Software
Recently I started using
SugarStats to see if it would help me document the trends I see in my readings. I do not have the software for my Ultra Smart, so I needed something else to create graphs and logs. I would have to say that I am not satisfied with SugarStats. I can see how it is helpful for some, but I didn’t feel like the graphs were detailed enough, and I also hate how you have to enter meds and readings separately. It took FOREVER! So I went to trusty Google and found something better GlucoseOne. It has the graphs I wanted, individual days showing the ups and downs I see daily not just averages. You can enter meds and readings at the same time. I love it!!

Sprained
I sprained my ankle while helping my sister move into her 3rd floor apartment on Wednesday. My blood sugar was low, but being stubborn I was still trying to help. So somewhere walking down the steep and narrow stairs, my ankle twisted in and whalah sprained ankle. If my blood sugar hadn’t have been low I would have had better reaction time and coordination. Stubborn should be another a “S” in this post. Now to one of the things that could have caused this low.

Symlin
So Thursday evening I decided to stop using Symlin, for a few reasons. Mainly the fact that I was having excruciating headaches. I know they were Symlin related headaches because when I would skip a dose the headaches didn’t happen. Before taking Symlin I would rarely get headaches, and Symlin is the only thing that has changed. Plus, the headaches happened just as I would be mid way through any meal that I took Symlin before. This is the scenario: I would test for my before meal number inject my Novolog, inject the Symlin, go eat, and about halfway through my head would be throbbing, and I would become so nauseated that I could never complete a meal. Then for 2 hours after all I could do was sit with my eyes closed. Now this wasn’t really happening when I started, and when it was it wasn’t this bad. It wasn’t like a migraine, it was just a little nausea and a slight twinge in my head. But now its horrible, plus I don’t really know if my improved numbers were just Symlin, or Symlin combined with my new found dedication to Diabetor. Which leads me to the next “S”….

Settling
I think before I started taking the Symlin I was settling. Just taking whatever my doctor said, following that and not trying to make anything better on my own. Tweaking has become my new hobby, carb ratios, correction factors, timing, testing. I think that if I hadn’t started with the postprandial blood sugar checks, constant note taking and correcting. I would not have seen success. I do not doubt that Symlin as a drug actually helped me, but I think it actually motivated me to gain more control overall. And since stopping, I have actually had the same or better numbers (weird I know), by just using the things I learned while on it.

School
I think I mentioned in another post that I was beginning the process of home schooling myself, using a self directed program. So as of a few weeks ago I became and official student of Keystone National High School. I have been having a lot of trouble with motivation and my mom is stressing this fact. I think it has a lot to do with the fact, that this step solidifies that I will not be returning to my high school. It’s not the actual school, seeing as I had a horrible time there and they did not cooperate with the many health issues (anxiety, depression, and Diabetor) that prevented me from being the best student I know that I can be. It’s that this distances me from my friends, and being a person with anxiety it’s already really hard to get myself to a place where hanging out with people is actually fun and not overwhelming. I just feel like it will cause my friends to grow away from me, because I won’t be participating in a huge part of their lives anymore. I guess time will only tell. And for another "S".

SayƓnara!

1 comment:

Scott said...

Sorry to hear about your experience with Symlin, but you absolutely made the right decision to stop it under the circumstances. More people need to hear about the bad (in addition to the good) sides of these new treatments so they can make more informed decisions! Thanks.